Alert archive / Colorado / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 117, NWS Pueblo, CO

September 8, 2000Alamosa County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Sep 8, 2000, 5:57 PM MDT for Alamosa County, Colorado. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 8, 2000, 5:57 PM MDT (23:57 UTC)
Expired
Sep 8, 2000, 6:30 PM MDT
In force
33 min
Issued by
NWS Pueblo, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Alamosa County, CO

The radar

The Pueblo radar (KPUX), 177 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 12.0 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2000-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 335 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2000-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
335 J/kg
Mixed-layer CIN
-202 J/kg
Mixed-layer LCL
1948 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 082359
SVRPUB
COC003-090030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
557 PM MDT FRI SEP 8 2000

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALAMOSA COUNTY IN SOUTH CENTRAL COLORADO

* UNTIL 630 PM MDT.

* AT 557 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE   
SEVERE THUNDERSTORM OVER ALAMOSA...MOVING EAST AT 30 MPH.

* SOME LOCATIONS AFFECTED WILL BE...
  ALAMOSA UNTIL 610 PM...AND OPEN COUNTRY OF EASTERN ALAMOSA COUNTY
  THROUGH 630 PM MDT.

THIS IS A DANGEROUS THUNDERSTORM! DAMAGING WINDS ARE LIKELY. GET
INDOORS AND IN AN INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT CAN
OFFER THE BEST PROTECTION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PUEBLO.

LAT...LON 3752 10598 3736 10598 3756 10551 3773 10569

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 1:39 PM MDT, 4 hours 18 minutes earlier.

Area forecast discussion, Sep 8, 1:39 PM MDT, 4 hours 18 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
139 PM MDT FRI SEP 8 2000

VIGOROUS EARLY SEP SHORTWAVE TO MOVE THROUGH TNGT/EARLY SAT AM THEN
RELATIVELY DEEP DRY AIRMASS MOVES IN FOR SAT/SUN AND LIKELY MON.

CURRENTLY: CURRENT WATER VAPOR/RUC ANALYSIS AND ANIMATION SHOWED
VIGOROUS EARLY SEP SHORTWAVE TROUGH OVER SWRN UT/NWRN NM. ASSOCIATED
ULJ...60-80KTS...ROTATING INTO THE ERN SIDE OF THE SHORTWAVE ABOUT TO
MOVE INTO WRN CO.  A SERIES OF VORT LOBES WERE EJECTING INTO CO FROM
THE SHORTWAVE.  "DRY" SLOT ADVANCING QUICKLY THROUGH AZ AS
DEFORMATION ZONE MOVES ACROSS ERN UT. VIS SATELLITE/LIGHTNING
DATA/REGIONAL WSR-88DS SHOWING BANDS OF SHRA/TSRA ACROSS CO/UT/AZ/NM.
HAVE ALREADY HAD SURFACE WIND GUSTS TO 33KTS AT KALS. DEEP UPPER
LEVEL CYCLONE JUST N OF PACIFIC NW AND ANTICYCLONE CENTERED OVER NM.

TNGT/SAT: ALL SHORT RANGE MODEL TRENDS ARE SIMILAR WITH TRACK OF
MID-LEVEL SHORTWAVE TROUGH...AND ASSOCIATED PARENT ULJ...OVER SRN UT.
SYSTEM SHOULD QUICKLY MIGRATE INTO N CNTRL CO BY MIDNIGHT THEN INTO
NE WITH A TRAILING CYCLONIC SHEAR AXIS ALONG CO/KS BORDER BY SAT AM.
DEFORMATION PORTION OF SYSTEM SHOULD TRACK INTO NWRN CO WITH MID-
LEVEL "DRY" SLOT PUNCHING THROUGH SWRN-NERN CO THIS EVENING.  SOME
CONCERNS ON STRONG TSRA ACROSS CWFA THIS EVENING.  RATHER DEEP
VERTICAL SHEAR...35 TO 45KTS...WITH THIS SYSTEM.  INITIALLY...MID-
LEVEL LAPSE RATES SHOULD BE RATHER STEEP AS 500MB CAA MOVES INTO WRN
1/2 OF CO THIS EVENING.  ON THE EDGE OF THE "DRY" SLOT...COULD HAVE
SOME INTENSE DOWNWARD TRANSPORT OF MOMENTUM PRODUCING STRONG TSRA
WIND GUSTS DUE TO ENTRAINMENT.  SYSTEM HAS ALREADY BEEN PRODUCING
SUPERCELLS IN NRN AZ NEAR THE STRONGER JET CORE AND "DRY" SLOT.  ONLY
CAVEAT WOULD BE THE LOSE OF INSTABILITY ONCE THE SUN GOES DOWN.  THE
MAIN THREAT FROM ANY EVENING TSRA WOULD BE SURFACE WIND GUST TO 50
MPH AND MAY MENTION IN ZFP.  COULDN'T RULE OUT SOME SMALL HAIL IN
STRONGER TSRA.  WITH SYNOPTIC SCALE WINDS INCREASING...700MB SW/W 30-
40KTS...TNGT...PLAN TO MENTION WINDS IN THE FORECAST. FEEL SCATTERED
SHRA/TSRA WILL COME IN PERIODIC BANDS OR WAVES. SHRA/TSRA THREAT
SHOULD BE DIMINISHING FROM W-E DURING THE NGT.  WITH POSSIBLE
EXTENSIVE CLOUD COVER AND STRONGER WINDS STAYING UP...CERTAINLY THE
LOWER TROP COULD STAY MIXED RESULTING IN POTENTIALLY WARMER LOW
TEMPERATURES THAN MOS IS INDICATING. HOWEVER...WITH SUCH LOW DEW
POINTS...ALL IT TAKES IS A COUPLE OF HOURS OF CLEAR AND CALM WEATHER
AROUND SUNRISE TO QUICKLY LOWER TEMPS.  PLAN TO KEEP CURRENT ZFP
LOWS. SATELLITE/RADAR/RUC TRENDS WILL DICTATE TSRA AREAL COVERAGE FOR
TNGT BEFORE PRESS-TIME.

ON SAT...MID-LEVEL CYCLONIC SHEAR AXIS ALONG THE CO/KS BORDER SHOULD
CONTINUE TO MOVE EWD.  POTENT SYSTEM WILL BE MOVING ACROSS N CNTRL US
AS ANTICYCLONE REMAINS OVER NM...RESULTING IN DEEP WLY FLOW FOR CNTRL
ROCKIES. BIGGEST CHALLENGE IS WHAT TO DO WITH CURRENT POP WORDING FOR
MOUNTAINS.  ALL...SHORT RANGE MODELS INDICATING RELATIVELY DEEP
DRYING. ETA/MESO-ETA HAVE 20% OR LESS RH IN 850-700MB LAYER AND EVEN
IN 700-500MB LAYER.  AVN/NGM HAS 30-40% RH WHICH MAY BE DUE TO A
BIASED "WET" 500MB LEVEL. 700-500MB LAYER SPECIFIC HUMIDITIES
DRAMATICALLY DECREASING AS HIGHER READINGS SHIFT INTO THE CNTRL
PLAINS.  THIS ALSO INDICATES A DRYING ATMOSPHERE. WATER VAPOR
IMAGERY SHOWING SOME MOISTURE IN PACIFIC NW/NRN CA...BUT THAT'S AOA
400MB.  12Z/08 500MB ANALYSIS SHOWED RELATIVELY DRY AIRMASS UNDER
THIS HIGH LEVEL MOISTURE.  LITTLE IN THE WAY OF ANY SYNOPTIC SCALE
ASCENT TO ENHANCE SAT AFTN CONVECTION. THE ONLY HOPE WOULD BE LOCAL
OROGRAPHIC DRIVEN ASCENT.  NOT MUCH COOLING EXPECTED AT 700MB SAT
AFTN...TEMPS +10 TO +14C. SO...MID-LEVEL STATIC STABILITIES SHOULD
BECOME MORE UNSTABLE.  SPC DAY 2 HAS KEPT ALL OF CO IN GENERAL TS FOR
SAT. ALL MODELS PRINTING OUT ABSOLUTELY NO QPF SAT. HOWEVER...WITH
SUCH RELATIVELY DEEP DRY AIR INTRUSION...PLAN TO REMOVE TSRA MENTION
FOR MOUNTAIN GROUPS. IT MAY BE JUST SOME AC OVER THE MOUNTAINS
DURING PEAK HEATING.  WLY SURFACE WINDS MAY STILL BE BLOWING SAT AM
FOR SERN CO MOUNTAINS/ PLAINS...BUT SHOULD DIMINISH SAT AFTN. CURRENT
ZFP TEMP TRENDS LOOKS GOOD.  FWC MOS FOR PUB/LHX MAY BE TOO HIGH.

SAT NGT/SUN: MID/UPPER LEVEL WLY FLOW REMAINS SAT NGT/SUN.  STILL
RELATIVELY DEEP DRY AIRMASS IN PLACE WITH 700-500MB RH VALUES OF
LESS THAN 20% AND SPECIFIC HUMIDITY LEVELS EVEN LOWER THAN SAT.  PLAN
TO REMOVE TSRA MENTION FOR MOUNTAINS.  IT SHOULD BE "MOSTLY SUNNY"
WITH MAYBE SOME A FEW CI AND AC OVER THE MOUNTAINS.  MESO-ETA/ETA/
AVN HAVE ABSOLUTELY NO QPF AGAIN FOR CO...NOT EVEN MOUNTAINS.  WITH A
POTENTIALLY CLEAR SKY...RELATIVELY LOW SURFACE DEW POINTS...AND JUST
DRAINAGE WINDS...GOOD RADIATIONAL COOLING NGT...ESPECIALLY FOR SAN
LUIS/AR RIVER VALLEYS.  FWC MOS TEMPS MAY BE TOO HIGH FOR LOWS
SAT NGT AT ALS/PUB/LHX AND WILL LEAN TOWARDS COOLER MAV MOS.  NOT
MUCH CHANGE IN 700MB TEMPS SUN. NGM HINTS OF A COLD FRONT SLIDING
DOWN EXTREME ERN CO...BUT ETA/AVN DOESN'T HAVE THIS FEATURE.  FWC
MOS MAY BE TOO COOL FOR SUN AND WILL FOLLOW PERSISTENCE AND MAV MOS.

EXTENDED(MON-WED): ON MON...72HR AVN AND OLD MRF CONTINUE TO SHOW
RELATIVELY DEEP DRY WLY FLOW AIRMASS WITH 700-500MB RH VALUES LESS
THAN 20%.  UPPER LEVEL ANTICYCLONE REMAINS JUST S OF CO.  MRF HINTS
AT WEAK COLD FRONT NUDGING ERN CO MON NGT/TUE AM...BUT THEN UPPER
LEVEL HIGH DRIFTS SLIGHTLY NWD TOWARDS CO TUE/WED.  PLAN TO REMOVE
MENTION OF TSRA FOR MON.  THERE HAS BEEN SOME CONCERN OF MRF
GENERATING TROPICAL SYSTEM NEAR OLD MEXICO COASTLINES AND HAVING
MID/HIGH LEVEL MOISTURE DRIFTING NWD INTO CO. NOT SURE WHAT TO DO
WITH EFP TUE/WED. HATE TO FLIP-FLOP FORECAST.  PLAN TO KEEP MENTION
LIMITED TO MOUNTAINS AND DRY PLAINS TUE/WED.  TEMPS AT OR SLIGHTLY
ABOVE SEP AVERAGES.

.PUB...NONE.

METZE

In the hours before

Special weather statement, Sep 8, 1:16 PM MDT, 4 hours 41 minutes before
COZ076-082000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
116 PM MDT FRI SEP 8 2000

...STRONG THUNDERSTORM WILL PRODUCE WIND GUSTS TO 50 MPH IN OTERO
COUNTY BETWEEN 115 PM AND 200 PM...

WIND GUSTS TO 50 MPH CAN BE EXPECTED AHEAD OF STRONG THUNDERSTORMS
THAT WILL MOVE ACROSS OTERO COUNTY FROM WEST TO EAST BETWEEN 115 PM
AND 200 PM. THE LEADING EDGE OF THE STRONG WINDS WILL REACH ROCKY
FORD AND TIMPAS BY 130 PM...MA	NZANOLA BY 140 PM...AND LA JUNTA BY
200 PM. THE THUNDERSTORMS WILL ALSO PRODUCE FREQUENT LIGHTNING AND
BRIEF HEAVY RAIN AS THEY MOVE EAST AT 40 MPH.
Local storm report, Sep 8, 4:05 PM MDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
405 PM MDT FRI SEP 8 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0220 PM    2 SE ROCKYFORD            CO   60 MPH TSTM GUST
09/08/00   OTERO                          REPORTED BY STORM
                                          SPOTTER. SMALL TREE
                                          LIMBS DOWN.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 1:36 PM MDTSevere Thunderstorm WarningPUBCrowley, Otero54 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.